Alert archive / Nebraska / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 236, NWS North Platte, NE

July 27, 2011Cherry County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 27, 2011, 10:05 PM MDT for Cherry County, Nebraska. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2011, 10:05 PM MDT (04:05 UTC)
Expired
Jul 27, 2011, 10:45 PM MDT
In force
40 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Cherry County, NE

The radar

The North Platte radar (KLNX), 107 km from the middle of the area, began a volume at 04:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 4.1 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2011-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2236 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2011-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2236 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1413 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

882 
WUUS53 KLBF 280405
SVRLBF
NEC031-280445-
/O.NEW.KLBF.SV.W.0236.110728T0405Z-110728T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1105 PM CDT WED JUL 27 2011

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CHERRY COUNTY IN NORTH CENTRAL NEBRASKA...

* UNTIL 1145 PM CDT/1045 PM MDT/

* AT 1059 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  NORTHWEST OF CROOKSTON...OR 17 MILES NORTHWEST OF VALENTINE...AND
  MOVING SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CROOKSTON AROUND 1110 PM CDT.
  VALENTINE AROUND 1130 PM CDT.
  SMITH FALLS STATE PARK AROUND 1145 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE HIGHWAY
83 MILE MARKER 220 AND HIGHWAY 12 MILE MARKER 10.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING WIND DAMAGE ACROSS SOUTH 
DAKOTA. THIS IS A DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A 
STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4300 10022 4266 10040 4294 10091 4301 10087
TIME...MOT...LOC 0404Z 295DEG 29KT 4299 10079
WIND...HAIL 60MPH 1.00IN

$$

CDC
2 follow-up statements
998 
WWUS53 KLBF 280430
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1130 PM CDT WED JUL 27 2011

NEC031-280445-
/O.CON.KLBF.SV.W.0236.000000T0000Z-110728T0445Z/
CHERRY NE-
1130 PM CDT WED JUL 27 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
CHERRY COUNTY UNTIL 1145 PM CDT...

AT 1127 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THIS STORM WAS LOCATED NEAR VALENTINE...MOVING SOUTHEAST AT
30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  VALENTINE AROUND 1135 PM CDT.

OTHER LOCATIONS IMPACTED BY THE SEVERE THUNDERSTORM INCLUDE HIGHWAY
12 MILE MARKER 10.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING WIND DAMAGE ACROSS SOUTH 
DAKOTA. THIS IS A DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A 
STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4300 10022 4266 10040 4294 10091 4301 10087
TIME...MOT...LOC 0430Z 300DEG 27KT 4290 10057
WIND...HAIL 60MPH <.75IN

$$

CDC
029 
WWUS53 KLBF 280444
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1144 PM CDT WED JUL 27 2011

NEC031-280454-
/O.EXP.KLBF.SV.W.0236.000000T0000Z-110728T0445Z/
CHERRY NE-
1144 PM CDT WED JUL 27 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CHERRY COUNTY
WILL EXPIRE AT 1145 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER GUSTY WINDS TO 50 MPH AND HEAVY RAIN ARE STILL LIKELY WITH 
THIS THUNDERSTORM.

LAT...LON 4300 10022 4266 10040 4294 10091 4301 10087
TIME...MOT...LOC 0444Z 300DEG 27KT 4285 10045

$$

CDC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 1:28 PM MDT, 8 hours 37 minutes earlier.

Area forecast discussion, Jul 27, 1:28 PM MDT, 8 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
228 PM CDT WED JUL 27 2011

.DISCUSSION...
THE SUBTROPICAL MOISTURE PLUME STILL RESIDES FROM THE SOUTHWESTERN
U.S. THIS BELT OF MOISTURE IS EXPECTED TO MEANDER NORTH AND SOUTH
ACROSS THE CNTRL AND NRN PLAINS AS DISTURBANCES TRACK THROUGH SRN
CANADA. A WEAK COLD FRONT DRAPED ACROSS FAR NRN NEBRASKA INTO SERN
SOUTH DAKOTA WILL SLOWLY SAG SOUTH THROUGH THURSDAY. THE SPC HAS
OUTLOOKED PARTS OF THE FCST AREA FOR ISOLATED SEVERE THUNDERSTORMS
LATE TODAY...THURSDAY AND FRIDAY. THE NAM12 SUGGESTS THE POTENTIAL
FOR CONVECTIVE DEVELOPMENT ACROSS THE BLACK HILLS AND WESTERN
NEBRASKA FRIDAY AFTERNOON. A BLEND OF THE GFS AND NAM WAS USED FOR
POPS...TEMPS...AND QPF. NO SIGNIFICANT HEAT ISSUES EXPECTED THROUGH
FRIDAY AS DEW PTS HOVER IN THE 60S AND TEMPS REMAIN 85 TO 91.

MODEST 35 TO 40KT 0-6KM BULK SHEAR AND MLCAPE/800MB CAPE FROM 500 TO
1500 J/KG SHOULD LIMIT SEVERE WEATHER POTENTIAL THIS
AFTERNOON/EVENING TO VERY ISOLATED WIND DAMAGE AND LARGE HAIL.

MODERATE 35 TO 50KT 0-6KM BULK SHEAR AND MODEST MLCAPE/800MB CAPE
FROM 500 TO 1500 J/KG SHOULD STILL LIMIT SEVERE WEATHER POTENTIAL
THURSDAY AFTERNOON/EVENING TO ISOLATED WIND DAMAGE AND LARGE HAIL.
OVERALL COVERAGE HOWEVER SHOULD BE SCATTERED AND SHOULD INITIALLY
DEVELOP FROM THE BLACK HILLS AND PROPAGATE SOUTHEAST. A GREATER
AREAL COVERAGE IS EXPECTED FRIDAY AFTERNOON/EVENING THAN ANY
DEVELOPMENT THIS AFTERNOON/EVENING.

FOR FRIDAY...MODEST 25 TO 350KT 0-6KM BULK SHEAR AND MLCAPE/800MB
CAPE FROM 500 TO 1500 J/KG SHOULD LIMIT SEVERE WEATHER POTENTIAL
FRIDAY AFTERNOON/EVENING TO VERY ISOLATED WIND DAMAGE AND LARGE HAIL.

A HEATUP BEGINS SATURDAY AS UPPER RIDGE CENTER BUILDS INTO
COLORADO/KANSAS. HIGHS 92 TO 97 WITH DRY CONDITIONS EXPECTED.

SUNDAY THROUGH WEDNESDAY...THE GENERAL CONSENSUS OF THE 12Z
GEM...GFS...00Z ECMWF AND ENSEMBLE SUGGEST THE UPPER LEVEL RIDGE
ACROSS THE CNTRL U.S. WILL AMPLIFY NORTH SUNDAY...THEN BEGIN TO
BREAK DOWN MONDAY AS A NRN STREAM DISTURBANCE SENDS A COLD FRONT
THROUGH THE FCST AREA NEXT TUESDAY. ISOLATED POPS ARE IN THE FCST
MONDAY NIGHT FOR THE APPROACH OF THE COLD FRONT...THEN ALSO FOR
TUESDAY AND WEDNESDAY WITH A FAST ZONAL FLOW ON PERIPHERY OF UPPER
RIDGE CENTERED FROM NEW MEXICO THROUGH SOUTHERN ARKANSAS. A FRONTAL
BOUNDARY SHOULD REMAIN STALLED OUT ACROSS NRN KANSAS FOR ADDITIONAL
FOCUS FOR STORMS. HIGHS IN THE 90S SUNDAY AND MONDAY EXCEPT MAINLY
80S ON TUESDAY AND WEDNESDAY BEHIND THE FRONT.

&&

.AVIATION...
SLIGHT CHANCE FOR THUNDERSTORMS ACROSS THE REGION THE NEXT 24 HOURS.
LOW CONFIDENCE AND ISOLATED COVERAGE EXPECTED OF
THUNDERSTORMS...THUS HAVE NOT INCLUDED IN TERMINAL FORECASTS ATTM.
WILL CONTINUE TO MONITOR AND MAY NEED TO UPDATE. TOMORROW
MORNING...FROM 11Z THROUGH 15Z...RICH BOUNDARY LAYER MOISTURE ALONG
WITH MINIMUM TEMPERATURES MAY RESULT IN SOME MVFR PATCHY FOG OR
STRATUS. ANY LOW CONDITIONS WILL LIFT QUICKLY IN THE MORNING.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DISCUSSION...ROBERG
AVIATION...MASEK
Hazardous weather outlook, Jul 27, 2:48 PM MDT, 7 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
348 PM CDT WED JUL 27 2011

NEZ004>010-022>029-035>038-056>059-069>071-094-282100-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
348 PM CDT WED JUL 27 2011 /248 PM MDT WED JUL 27 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

A NEARLY STATIONARY BOUNDARY WILL MEANDER ACROSS THE STATE
TONIGHT. ISOLATED TO SCATTERED THUNDERSTORMS ARE LIKELY TO
DEVELOP IN THE VICINITY OF THE BOUNDARY TONIGHT. THERE IS A
SLIGHT RISK THE THUNDERSTORMS THAT DEVELOP WILL BECOME
SEVERE...WITH DAMAGING THUNDERSTORM WINDS AND LARGE HAIL.
LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE BOUNDARY IS EXPECTED TO CONTINUE TO BE ACROSS THE AREAS ON
THURSDAY AND FRIDAY...AND AGAIN BE THE FOCUS FOR THUNDERSTORM
DEVELOPMENT...SOME POSSIBLY SEVERE DURING THE EVENING AND
OVERNIGHT HOURS. DAMAGING THUNDERSTORM WINDS AND LARGE HAIL WILL
AGAIN BE THE MAIN CONCERN ALONG WITH LOCALLY HEAVY RAINFALL.

THE WEEKEND INTO NEXT WEEK WILL SEE A RETURN TO HOT TEMPERATURES
WITH HIGHS SUNDAY AND MONDAY IN THE MID TO UPPER 90S. A COOL DOWN
IS EXPECTED FOR THE TUESDAY AS A COLD FRONT PUSHES ACROSS THE
AREA. STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ALONG THE
COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

MASEK

In the hours before

Special weather statement, Jul 27, 9:16 PM MDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1016 PM CDT WED JUL 27 2011

NEZ005-094-280400-
EASTERN CHERRY NE-WESTERN CHERRY NE-
1016 PM CDT WED JUL 27 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CHERRY COUNTY UNTIL 1100
PM CDT/1000 PM MDT/...

AT 914 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 27 MILES NORTH OF
KILGORE TO ELI...AND MOVING EAST AT 50 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

THESE STORMS WILL BE NEAR...
CODY AROUND 920 PM MDT.
NENZEL AROUND 930 PM MDT.
KILGORE AROUND 940 PM MDT.
CROOKSTON AROUND 1055 PM CDT.
HIGHWAY 83 MILE MARKER 220 AND HIGHWAY 97 CROSSING THE NIOBRARA RIVER
AROUND 1100 PM CDT.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

CDC
Special weather statement, Jul 27, 9:35 PM MDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1035 PM CDT WED JUL 27 2011

NEZ005-094-280430-
EASTERN CHERRY NE-WESTERN CHERRY NE-
1035 PM CDT WED JUL 27 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHERRY COUNTY UNTIL
1130 PM CDT/1030 PM MDT/...

AT 932 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 27 MILES NORTH OF
CROOKSTON TO NENZEL...AND MOVING EAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

THESE STORMS WILL BE NEAR...
KILGORE AROUND 950 PM MDT.
CROOKSTON AROUND 1105 PM CDT.
HIGHWAY 83 MILE MARKER 220 AROUND 1115 PM CDT.
HIGHWAY 12 MILE MARKER 10 AND SMITH FALLS STATE PARK AROUND 1130 PM
CDT.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

CDC

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 3:07 PM MDTSevere Thunderstorm WarningLBFChase, Hayes38 min
Jul 28, 3:47 PM MDTFlash Flood WarningLBFHayes6 hr
Jul 28, 5:15 PM MDTSevere Thunderstorm WarningLBFChase45 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.